Ohio, 2009

Damaging Winds and High Wind in Ohio, February 11 to 12, 2009

February 11 to 12, 2009 · NWS RLX · 14 events in 9 counties and zones

A strong low pressure center tracked from Missouri to Michigan. Meanwhile, its associated upper level trough pushed a cold front through southeast Ohio just before sunset.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure center tracked from Missouri to Michigan. Meanwhile, its associated upper level trough pushed a cold front through southeast Ohio just before sunset. A fast moving band of rain, along and immediately ahead of the front, featured a narrow line of embedded showers. These convective showers helped mix down the winds that were located at 4 to 6 thousand feet above the ground. Surface wind gusts of 55 to 65 mph were common.

Later that night, wind gusts near 60 mph occurred, as the colder air poured in.

Power outages were common throughout southeast Ohio, as tree branches fell onto power lines. One major utility company reported the electricity remained out until late on the 13th or early on the 14th for some of its customers in southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 11, 2:08 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 11, 2:08 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
208 PM EST WED FEB 11 2009

.SYNOPSIS...
STRONG COLD FRONT BRINGS GUSTY SHOWERS AND THUNDERSTORMS THIS
EVENING. POTENTIAL FOR STRONG WINDS TONIGHT...AND CONTINUING
THURSDAY IN THE MOUNTAINS. HIGH PRESSURE THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS CONSISTENT WITH CURRENT FORECAST.  WINDS WITH SHOWERS WITH
LINE WILL GIVE GUSTS OF 50+.  BEHIND FRONT SUSTAINED WINDS LOOK GOOD
THROUGH THE NIGHT.  HAVE INCLUDED COMMENTS IN NPW INDICATING
SECURING LOOSE ITEMS.  NOT SURE JUST HOW MUCH POWER PROBLEMS THERE
WILL BE AS THE RECENT ICE STORM TOOK MANY DEAD LIMBS DOWN AND THE
LACK OF LEAVES WILL LET AIR PASS THROUGH THE TREES.  THIS MAY ALSO
PERMIT WINDS AT GROUND LEVEL TO BE STRONGER THEN WITH SUMMER GUSTS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
WILL KEEP THE HIGH WIND WARNING JUST FOR THE HIGH MOUNTAIN COUNTIES
OF RANDOLPH AND POCAHONTAS.  850 MB FLOW STILL AROUND 50 KNOTS
12Z-16Z.

HAVE LIGHT RAIN AND SNOW SHOWERS DECREASING THURSDAY IN NE WV AND
LEFT THE INCH OR LESS OF SNOW FOR THE HIGHER TERRAIN.  GFS 850 TEMPS
MAY BE TOO COLD WITH MINUS 6 AT 12Z THURSDAY...THINKING MORE MINUS
3/4C.

WINDS CALM DOWN THURSDAY EVENING.

BOTH NAM AND GFS SHOW ELONGATED VORT MAXIMUMS IN THE FAST 500 MB
FLOW INCREASING MOISTURE FRIDAY.  DID NOT THINK SYSTEM STRONG ENOUGH
FOR PCPN...BUT DID INCREASE CLOUDS.

DID NOT MAKE ANY MAJOR CHANGES TO SYSTEM FRIDAY NIGHT INTO
SATURDAY.  GFS MOST VIGOROUS WITH MOISTURE AND PCPN. WE ARE THINKING
SYSTEM MAY REMAIN MORE FRAGMENTED WITH NORTHERN BRANCH FEATURE ALONG
THE LOWER GREAT LAKES...AND DEEPER MOISTURE AND ADDIONAL SUPPORT TO
OUR SOUTH ALONG THE SOUTHERN STATES.  SO NOT WILLING TO INCREASE
POPS OUT OF THE CHANCE RANGE NOW.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...

DESPITE SOME MODEL DIFFERENCES...BLENDED HPC/GFS/ECMWF SOLUTIONS FOR
A FRESH FORECAST DAY 3 NIGHT THRU DAY 7.

THE SFC LOW PRESSURE EXITS EAST OF THE AREA SATURDAY NIGHT WITH
LINGERING SNOW SHOWERS ALONG THE EASTERN MOUNTAINS...AND RAIN
SHOWERS ACROSS THE LOWLANDS. AT THE SAME TIME...FLOW TURNS NORTHWEST
BRINGING RAP AROUND SNOW SHOWERS ACROSS THE NORTHERN SECTIONS...WITH
ADDITIONAL UPSLOPE SNOW ALONG THE NORTHERN MOUNTAINS.

SOME MODELS DIFFERENCES EXIST ON THE TIMING OF PCPN AND TEMPERATURE
FIELD WITH NAM AND GFS HAVING SIMILAR H850 FREEZING LINE REACHING OH
RIVER...THE SREF IS COLDER WITH H850 MINUS 5-6C...AND THE
SLOWER/WARMER ECMWF WITH A WAVY FREEZING LINE FROM WEST TO EAST
ACROSS CENTRAL CWA. LEANED TO NAM/GFS SOLUTIONS...FOR RAIN CHANGING
TO SNOW SAT NIGHT SHOWERS ACROSS CENTRAL AND SOUTH CWA...AND ALL
SNOW ACROSS NORTHERN SECTIONS AND EASTERN MOUNTAINS.

GFS BRING ANOTHER H5 SHORT WAVE SUN NIGHT...BUT MOISTURE LOOKS VERY
SHALLOW FOR JUST LOW CHANCE FOR RAIN/SNOW MIX THRU MONDAY
MORNING...MAINLY ALONG EASTERN MOUNTAINS.

GFS WITH FEED BACK ISSUES ON TUE AND WARM ADVECTION PCPN WERE
DISCARDED. THEREFORE...WITH A BROAD HIGH PRESSURE EXPECTED TO MOVE
FROM THE NORTHERN AND CENTRAL PLAINS...EAST OVER OH VALLEY...DRY
WEATHER IS EXPECTED LATE MON AND TUE. THEREFORE...BROUGHT SOME
CLEARING SPREADING WEST TO EAST FOR THIS TIME PERIOD.

ANOTHER LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST ON
WED...BRINGING BACK CLOUDS AND MORE CHANCES FOR PCPN.

LOWERED HIGH TEMPERATURES SUN AND MON AS THEY LOOK TO HIGH. WENT
WITH A BLEND OF ECMWF AND GFS. NO SIG CHANGES MADE TO LOWS DURING
THAT TIME PERIOD.

WENT GENERALLY WITH THE GMOS GUIDANCE FOR TEMPS AND SKIES FOR DAY
4-7...IN THE 40S DAYTIME...AND BELOW FREEZING FOR LOWS AT NIGHT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR AHEAD OF THE FRONT DROPPING TO MVFR BEHIND THE FRONT.  WINDS
AND GUSTS WILL BE THE BIG ISSUE CREATING LOW LEVEL WIND SHEAR ACROSS
THE MOUNTAINS LATER TONIGHT INTO THURSDAY.  WINDS WITH AND BEHIND
THE FRONT WILL BRING SUSTAINED OF 15 TO 25 KTS AND GUSTS TO 50+
THROUGH TONIGHT.

AVIATION OUTLOOK /BEYOND 12Z THURSDAY/...
STRONG WINDS CONTINUE THROUGH THE DAY THURSDAY...ESPECIALLY FOR
MOUNTAIN TERMINALS. LOCALLY IFR POSSIBLE IN UPSLOPE SHOWERS FOR
HIGHER MOUNTAIN ELEVATIONS THROUGH THURSDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR WVZ005>011-
     013>020-024>040.
     HIGH WIND WARNING UNTIL 4 PM EST THURSDAY FOR WVZ046-047.
OH...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR OHZ066-067-075-
     076-083>087.
KY...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR KYZ101>103-105.
VA...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/AAR/ARJ
NEAR TERM...AAR
SHORT TERM...KTB/TJT
LONG TERM...ARJ
AVIATION...AAR
Hazardous weather outlook, Feb 11, 4:40 AM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EST WED FEB 11 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-120945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
440 AM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 HIGH WIND WARNING THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA.
ADDITIONALLY...WIND GUSTS MAY EXCEED 60 MPH AT TIME BEHIND THE
COLD FRONT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ046-047-120945-
POCAHONTAS-RANDOLPH-
440 AM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 HIGH WIND WARNING THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA.
ADDITIONALLY...WIND GUSTS MAY EXCEED 60 MPH AT TIME BEHIND THE
COLD FRONT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Charleston,WV radar (KRLX), 107 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 high wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
February 11, 5:15 PM EST
Where
Jackson County, 2.48 mi N of Evans Arpt to 3.57 mi NE of Petersburg
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
39.006, -82.570

Trees fell onto power lines and across several roads.

Thunderstorm Wind, Vinton

When
February 11, 5:15 PM EST
Where
Vinton County, 1 mi E of Mc Arthur
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.250, -82.461

Trees fell across roads.

Thunderstorm Wind, Lawrence

When
February 11, 5:15 PM EST
Where
Lawrence County, South Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.420, -82.580

Trees were blown onto power lines.

Thunderstorm Wind, Athens

When
February 11, 5:48 PM EST
Where
Athens County, Athens
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.330, -82.100

Trees were blown onto power lines.

Thunderstorm Wind, Gallia

When
February 11, 5:48 PM EST
Where
Gallia County, Gallipolis
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.820, -82.200

Trees were blown onto power lines.

Thunderstorm Wind, Meigs

When
February 11, 5:55 PM EST
Where
Meigs County, Syracuse
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.000, -81.970

Trees were blown onto power lines.

Thunderstorm Wind, Perry

When
February 11, 6:00 PM EST
Where
Perry County, Thornville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.900, -82.420

Trees were blown onto power lines.

Thunderstorm Wind, Morgan

When
February 11, 6:10 PM EST
Where
Morgan County, Mc Connelsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.650, -81.850

Trees and large branches fell onto power lines.

Thunderstorm Wind, Washington

When
February 11, 6:30 PM EST
Where
Washington County, Little Hocking
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.270, -81.700

Trees and large branches fell onto power lines.

Thunderstorm Wind, Washington

When
February 11, 6:30 PM EST
Where
Washington County, New Matamoras
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.520, -81.070

Trees were blown down.

High Wind, Athens

When
February 11, 9:00 PM EST to February 12, 2:00 AM EST
Where
Athens forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

A gust from the west of 58 mph was recorded at the Albany airport.

High Wind, Vinton

When
February 11, 9:00 PM EST to February 12, 2:00 AM EST
Where
Vinton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

High Wind, Perry

When
February 11, 9:00 PM EST to February 12, 2:00 AM EST
Where
Perry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

High Wind, Morgan

When
February 11, 9:00 PM EST to February 12, 2:00 AM EST
Where
Morgan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151617, 151618, 151620, 151621, 151623, 151625, 151626, 151627, 151628, 151629, 151630, 151632, 151633, 151634.